Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 1, 2021Morton County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 1, 2021, 9:47 PM CDT for Morton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 9:47 PM CDT (02:47 UTC)
Expired
Jun 1, 2021, 10:45 PM CDT
In force
58 min
Issued by
NWS Dodge City, KS

County Morton County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 828 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
828 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS83 KDDC 020247
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
947 PM CDT Tue Jun 1 2021
 
KSZ074-084-020345-
Stanton KS-Morton KS-
947 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES UNTIL 1045 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Manter, Richfield, Wilburton and The Saunders
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 10204 3757 10167 3699 10159 3699 10204
TIME...MOT...LOC 0247Z 350DEG 15KT 3746 10195 

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 1, 6:06 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 6:06 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
606 PM CDT Tue Jun 1 2021

...Updated Aviation...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1145 AM CDT Tue Jun 1 2021

Late morning water vapor satellite imagery and upper air analysis
depict a trough over the northern and central plains, with a trio
of vorticity maxima moving through the flow. These features have
maintained the thick stratus/drizzle over southwest KS this
morning, and light winds within the saturated boundary layer have
fostered patchy fog over some areas. Despite upper level support,
models agree the stratus deck will lift with time today, allowing
for a few breaks in the clouds and at least some diurnal
insolation. This will bring afternoon highs closer to normal with
most areas reaching the upper 60s to low 70s, although this is
somewhat dependent on how quickly the stratus can thin, and light
low-level winds will not support deep boundary layer mixing
lending some uncertainty in afternoon temperatures.

Mid-afternoon shower/thunderstorms development is also possible
mainly over the central/eastern zones, as forcing for ascent
increases ahead of a vorticity max digging south-southeast during
the day and overspreads roughly 500-1000 J/Kg of MUCAPE. Given the
lack of any clear boundary/convergence zone, coverage will likely
be limited, and most areas will stay dry. Weak mid/upper level
flow will also limit wind shear and therefore storm organization,
so no severe threats are expected. Later tonight, various CAMs
suggest a weak/decaying MCS will move into far western KS, but
again these storms will not pose any severe threat. Overnight,
mostly cloudy skies will begin to deteriorate as the upper trough
begins to exit to the east, and morning lows will drop into the
upper 40s and low 50s.

As the upper trough continues to move away during the day
Wednesday, subsidence behind it, as well as ahead of a building
ridge over the western states, will finally allow for mostly
clear skies and appreciable daytime heating. Afternoon highs will
reach into the mid/upper 70s, which is much closer to normal (mid
80s) for southwest KS this time of year. Guidance depicts
500-1000 J/Kg of MUCAPE will again develop over southwest KS
Wednesday afternoon amongst 20-30 kts of bulk shear, but once
again a lack of any initiating boundary and/or upper level forcing
will limit convective coverage.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 201 PM CDT Tue Jun 1 2021

The upper level pattern at the beginning of the long term period
will consist of a trough over the eastern CONUS, with a ridge
building over the Pacific Northwest/Great Basin and a weak cut-off
low over northern Baja, Mexico. These features will move slowly
east through the end of the work week, bringing dry, tranquil
weather to southwest KS. Height/thickness rises will allow skies
to stay mostly clear with warming afternoon highs from the low 80s
Thursday to mid 80s Friday. By Saturday, the upper level pattern
flattens out somewhat as the upper trough moves over the Atlantic,
and broad ridging dominates the CONUS with a weak cut-off low
meandering over central TX. This will not translate to much change
in the weather for Saturday/Sunday, as mostly clear skies and
afternoon highs in the mid/upper 80s are expected. It is worth
noting that the weak cut-off low will drift slightly northward on
Sunday, and a slight chance of afternoon thunderstorms clipping
our far southeast zones will materialize. Weak instability/shear
will preclude severe potential with any thunderstorms that can
make in into southwest KS.

Early next week, spatiotemporal differences emerge between
guidance members regarding the cut-off low ejecting into northward
into the central plains, and a separate shortwave moving into
southern CA/Desert Southwest. Unsurprisingly, the GFS is the most
progressive, while the preferred ECMWF solution is more reserved.
In either scenario, thunderstorm chances will increase mainly
across our central/eastern zones, and may pose a low-end severe
threat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 604 PM CDT Tue Jun 1 2021

Wind speeds through the time period should stay below 12 kts for
all the airport sites. A few storms coming out of eastern Colorado
may hang on long enough to affect LBL between 03-05Z. Low clouds
and possibly some fog are expected to develop after 08Z and cause
IFR to LIFR flight conditions for DDC and HYS through 14Z.
Afterwards VFR flight conditions should return after 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  76  54  82 /  20  20   0   0
GCK  49  76  52  81 /  20  10   0   0
EHA  50  78  52  82 /  30  10   0   0
LBL  50  77  52  82 /  40  10   0   0
HYS  53  75  53  82 /  10  20   0   0
P28  56  75  56  82 /  10  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Tatro
Hazardous weather outlook, Jun 1, 2:19 AM CDT, 19 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
219 AM CDT Tue Jun 1 2021

KSZ030-031-043>046-061>066-074>081-084>090-020730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
219 AM CDT Tue Jun 1 2021 /119 AM MDT Tue Jun 1 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated showers and thunderstorms are expected during the
afternoon hours. No severe weather is expected. Limited lightning
will pose a risk for outdoor activities.

A weakly organized cluster of thunderstorms is possible near the
Colorado border Tuesday evening. Any hail and wind from this
activity will likely remain below severe limits.

Day 1 Hazards
-------------
* Lightning: Limited risk
  Hail: Limited risk
  Thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Isolated thunderstorms are again expected Wednesday afternoon,
with no severe weather expected, and only an isolated lightning
risk. Dry quiet weather is forecast Thursday through Sunday.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

* Saturday
  No hazards.

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Turner

In the hours before

Special weather statement, Jun 1, 9:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
947 PM CDT Tue Jun 1 2021

KSZ074-084-020345-
Stanton KS-Morton KS-
947 PM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR MORTON AND SOUTHWESTERN STANTON
COUNTIES UNTIL 1045 PM CDT...

At 947 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving south at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Manter, Richfield, Wilburton and The Saunders
Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3752 10204 3757 10167 3699 10159 3699 10204
TIME...MOT...LOC 0247Z 350DEG 15KT 3746 10195

RBURG

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.